Hail, Taos
- When
- August 13, 4:21 PM MST to 4:22 PM MST
- Where
- Taos County, 3.93 mi E of Sunshine Valley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -105.590
Penny size hail reported a few miles north of Questa.
Low level east to southeast flow in wake of a backdoor cold front from the previous day increased moisture across the state resulting in widespread showers and thunderstorms. The thunderstorms increased in areal coverage and intensity during the afternoon and evening hours, bringing locally heavy rainfall along with severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Low level east to southeast flow in wake of a backdoor cold front from the previous day increased moisture across the state resulting in widespread showers and thunderstorms. The thunderstorms increased in areal coverage and intensity during the afternoon and evening hours, bringing locally heavy rainfall along with severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT MON AUG 13 2012 .DISCUSSION... FAIRLY ACTIVE WEATHER THROUGH THE FORECAST PERIOD. HIGH PRESSURE WILL DRIFT INTO AZ WITH NW FLOW OVER NW. THIS WILL ALLOW WEAK DISTURBANCES AND ASSOCIATED BACK DOOR COLD FRONTS TO DROP INTO EASTERN NM...ENHANCING LOWER LEVEL MOISTURE. STORMS FIRING THIS AFTERNOON ESPECIALLY OVER THE SW AND NE ZONES. ACTIVITY SHOULD BECOME SCATTERED TO NUMEROUS THROUGH THE EVENING WITH BEST COVERAGE ENDING UP OVER THE EASTERN HIGH PLAINS. THE STORMS WILL AGAIN LAST WELL INTO THE NIGHT. MODELS NOW SHOWING A WIND SHIFT IN THE NE FOR TUE...LIKELY FROM OUTFLOW BOUNDARIES MORE THAN AN ACTUAL BACK DOOR FRONT. SHOULD HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER. OVERALL COVERAGE OF STORMS A BIT LESS THAN TODAY AS EXISTING MOISTURE RECYCLES. THE DOWNWARD TREND OF STORM COVERAGE SHOULD CONTINUE ON WED. THE HIGH TEMPERATURES TUE AND WED WILL BE MOSTLY ABOVE NORMAL. A SHORT WAVE TROUGH PASSING WELL TO THE N THU WILL DROP A BACK DOOR FRONT INTO THE NE. THIS FRONT WILL DRIVE S AND W THU AND THU NIGHT. ANOTHER MODERATE E CANYON WIND EVENT INTO THE RIO GRANDE VALLEY. THIS FRESH BATCH OF MOISTURE WILL ENHANCE STORM COVERAGE FOR THU AND FRI OVER THE FORECAST AREA. TEMPERATURES WILL NOT BE AS WARM IN THE NE THU AND MUCH OF THE E ON FRI. BACK TO THE RECYCLING MODE FOR THE UPCOMING WEEKEND AND EARLY NEXT WEEK. OVERALL COVERAGE DURING THIS TIME SHOULD DIMINISH. MEANWHILE TEMPERATURES IN THE E WILL RETURN TO ABOVE NORMAL READINGS. YET ANOTHER BACK DOOR FRONT MAY REACH THE NE NEXT TUE. CHJ && .FIRE WEATHER... YESTERDAYS BACK DOOR COLD FRONT WHICH MOVED WESTWARD TO THE CONTINENTAL DIVIDE HAS INCREASED MOISTURE AND COOLED TEMPERATURES A FEW DEGREES COMPARED TO YESTERDAY. DAYTIME RELATIVE HUMIDITIES ARE UP TO 10 PERCENT HIGHER THAN YESTERDAY AFTERNOON. AS A RESULT... SHOWERS AND THUNDERSTORMS HAVE ERUPTED OVER WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE AREA AND TO A LESSER EXTENT...OVER THE NORTHERN MTNS. THESE STORMS ARE PRODUCING WETTING RAINS OVER SPOTTY LOCATIONS...HOWEVER...STORMS SHOULD INCREASE IN COVERAGE THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. RECYCLING OF MOISTURE WILL BEGIN ON TUESDAY AND CONTINUE ON WEDNESDAY IN THE FORM OF SHOWERS AND THUNDERSTORMS. COVERAGE WILL TREND DOWNWARD EACH DAY...WITH WEDNESDAY LIKELY BEING THE MOST INACTIVE DAY OF THE WEEK. AS SUCH...EXPECT HUMIDITIES TO TREND DOWNWARD AND TEMPERATURES TO INCH UPWARD EACH DAY. ONE CHANGE FROM YESTERDAY IS THAT MODELS ARE NOW INTRODUCING AN OUTFLOW BOUNDARY SURGING SOUTHWARD ACROSS NE NM FROM THE CONVECTION ON TUESDAY. THIS MAY IMPACT HUMIDITIES SLIGHTLY TUESDAY NIGHT. THE CYCLE REPEATS ITSELF STARTING THURSDAY. ANOTHER BACK DOOR COLD FRONT WILL CHARGE DOWN THE PLAINS DURING THE DAY...THEN WILL LIKELY SPILL THROUGH THE GAPS OF THE CENTRAL MTN CHAIN THURSDAY EVENING. RIGHT NOW EXPECTING THE EAST CANYON WINDS TO BE SIMILAR TO THAT OF LAST EVENING. SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE FROM THE EAST SLOPES OF THE CENTRAL MTN CHAIN TO THE TEXAS BORDER ON THURSDAY...THEN WILL RAMP UP ACROSS THE WEST...AND CONTINUE TO BE ACTIVE ACROSS THE EAST ON FRIDAY. TEMPERATURES SHOULD TREND DOWNWARD AND HUMIDITIES UPWARD DURING THIS PERIOD. RECYCLE MODE WILL RESUME OVER THE WEEKEND...WITH A LITTLE LESS THUNDERSTORM COVERAGE EACH DAY. HOWEVER...THERE DOES SEEM TO BE SOME SOUTHEASTERLY SURFACE FLOW WHICH WOULD HELP BRING SOME GULF MOISTURE INTO THE EASTERN HALF OF THE STATE. THIS WILL HELP KEEP THE WEEKEND MORE ACTIVE THEN IT WILL BE ON TUES/WED. STEERING FLOW WILL GENERALLY BE NORTHWEST TO SOUTHEAST THROUGH THE WORK WEEK AS THE UPPER HIGH REMAINS OVER ARIZONA. BY THE WEEKEND...STEERING FLOW MAY BE MORE NORTH TO SOUTH AS THE RIDGE AMPLIFIES ACROSS THE WEST. 34 && .AVIATION... 18Z TAF CYCLE TSTMS TO DEVELOP OVER THE HIGH TERRAIN EARLY THIS AFTERNOON. IN GENERAL...STORMS SHOULD MOVE TOWARD THE SOUTH OR SOUTHEAST ONTO THE LOWER ELEVATIONS THROUGH EARLY EVENING...BEFORE GRADUALLY DIMINISHING IN COVERAGE AND INTENSITY. BRIEF MVFR CIGS/VSBYS IN HEAVY RAIN IS POSSIBLE THIS AFTN. SMALL HAIL AND GUSTY ERRATIC TSTM WINDS ARE ALSO NOT OUT OF THE QUESTION. TIMING OF ANY ONE STORM IMPACTING A TAF SITE REMAINS UNCERTAIN...THUS LARGELY KEPT VCTS IN THE TAFS...AND WILL BE AMENDING WHEN/IF STORMS NEAR TAF SITES. VFR CONDITIONS WILL PREVAIL AFTER 06Z THRU APPROXIMATELY 18Z TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 65 92 62 94 / 30 20 20 10 DULCE........................... 51 86 49 88 / 30 30 20 20 CUBA............................ 54 88 54 90 / 40 30 20 20 GALLUP.......................... 59 88 56 90 / 30 30 20 20 EL MORRO........................ 55 81 51 84 / 40 30 20 20 GRANTS.......................... 55 87 53 89 / 40 30 20 20 QUEMADO......................... 58 90 56 88 / 30 30 20 20 GLENWOOD........................ 62 94 58 94 / 20 20 20 20 CHAMA........................... 48 78 51 82 / 40 40 30 20 LOS ALAMOS...................... 59 84 60 85 / 40 30 20 20 PECOS........................... 57 82 59 83 / 40 30 20 20 CERRO/QUESTA.................... 52 78 54 81 / 50 40 30 20 RED RIVER....................... 47 71 47 74 / 50 40 30 30 ANGEL FIRE...................... 46 74 46 76 / 50 40 30 30 TAOS............................ 52 85 50 85 / 40 30 20 20 MORA............................ 54 78 54 79 / 50 30 30 20 ESPANOLA........................ 58 91 57 92 / 40 20 20 10 SANTA FE........................ 57 87 59 88 / 40 30 20 20 SANTA FE AIRPORT................ 59 90 59 91 / 40 20 20 10 ALBUQUERQUE FOOTHILLS........... 65 91 66 91 / 40 20 20 10 ALBUQUERQUE HEIGHTS............. 68 93 68 93 / 40 20 20 10 ALBUQUERQUE VALLEY.............. 64 95 64 95 / 40 20 20 10 ALBUQUERQUE WEST MESA........... 66 94 66 94 / 40 20 20 10 LOS LUNAS....................... 64 93 64 93 / 40 20 20 10 RIO RANCHO...................... 66 93 67 93 / 40 20 20 10 SOCORRO......................... 66 96 66 97 / 40 20 20 10 SANDIA PARK/CEDAR CREST......... 59 87 59 88 / 40 20 20 20 TIJERAS......................... 60 89 60 90 / 40 20 20 10 MORIARTY/ESTANCIA............... 58 90 57 90 / 40 30 20 10 CLINES CORNERS.................. 58 87 57 89 / 40 30 30 10 GRAN QUIVIRA.................... 58 89 60 91 / 40 30 30 10 CARRIZOZO....................... 63 92 63 93 / 30 20 20 10 RUIDOSO......................... 57 82 59 84 / 40 30 30 30 CAPULIN......................... 54 82 55 86 / 60 30 30 20 RATON........................... 55 91 56 93 / 60 30 30 20 SPRINGER........................ 57 89 58 90 / 60 30 30 20 LAS VEGAS....................... 55 86 56 88 / 60 30 30 20 CLAYTON......................... 60 89 62 94 / 50 20 20 20 ROY............................. 61 88 62 91 / 60 30 20 20 CONCHAS......................... 65 93 65 94 / 60 30 20 10 SANTA ROSA...................... 65 96 67 98 / 60 20 20 10 TUCUMCARI....................... 66 97 67 99 / 40 20 20 10 CLOVIS.......................... 67 94 65 95 / 30 20 20 5 PORTALES........................ 68 96 67 97 / 30 20 20 5 FORT SUMNER..................... 69 96 68 97 / 40 20 20 10 ROSWELL......................... 68 100 70 100 / 30 20 20 5 PICACHO......................... 62 92 65 95 / 60 20 20 10 ELK............................. 59 86 61 89 / 50 20 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON AUG 13 2012 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED...RATHER SLOW MOVING THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF NORTH AND CENTRAL NEW MEXICO MAINLY THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY PRODUCE HEAVY RAINFALL AMOUNTS UP TO AROUND AN INCH. THE POTENTIAL FOR THE HEAVIEST RAINFALL INTO THIS EVENING IS SOMEWHAT UNFOCUSED...BUT THERE MAY BE A MODERATE PREFERENCE FOR AREAS ACROSS AND JUST EAST OF THE NORTHERN MOUNTAINS AS WELL AS NEAR AND A LITTLE WAYS EAST OF THE CONTINENTAL DIVIDE. THERE IS SOME POTENTIAL FOR HAZARDOUS RUNOFF WITHIN AND BELOW RECENTLY BURNED FORESTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM COVERAGE WILL DIMINISH SOMEWHAT TUESDAY AND WEDNESDAY...THOUGH ISOLATED TO OCCASIONAL SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED...FAVORING THE HIGHER TERRAIN AT FIRST. TO PRODUCE HEAVY RAINFALL AMOUNTS UP TO 1 INCH WILL CONTINUE MONDAY AND TUESDAY OVER NEARLY ALL OF NORTHERN AND CENTRAL NEW MEXICO. BUT ANOTHER INCREASE IN STORM COVERAGE IS FAIRLY LIKELY TO OCCUR THURSDAY INTO SATURDAY WITH THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AMOUNTS. THE POTENTIAL ALSO WILL AGAIN EXIST FOR HAZARDOUS RUNOFF WITHIN AND BELOW RECENTLY BURNED FORESTS THROUGH THIS ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 PM MDT MON AUG 13 2012
NMZ515-527-528-132345-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-RATON
RIDGE/JOHNSON MESA-
457 PM MDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 545
PM MDT...
AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
SUGARITE CANYON STATE PARK TO 11 MILES NORTHEAST OF CIMARRON...AND
MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...RATON...SUGARITE CANYON
STATE PARK...SUGARITE AND RATON CREWS AIRPORT.
THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 427 AND 460...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3699 10415 3655 10443 3655 10490 3701 10461
3700 10415
TIME...MOT...LOC 2258Z 270DEG 13KT 3701 10458 3665 10481
SHOEMAKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 515 PM MDT MON AUG 13 2012 NMZ519-140030- ALBUQUERQUE METRO AREA- 515 PM MDT MON AUG 13 2012 ...STRONG WINDS FROM THUNDERSTORM OUTFLOW APPROACHING THE RIO GRANDE INCLUDING THE ALBUQUERQUE METROPOLITAN AREA... THUNDERSTORMS WEST OF THE RIO GRANDE VALLEY ARE CURRENTLY PRODUCING A FAST-MOVING OUTFLOW BOUNDARY OF STRONG WINDS THAT WILL MOVE INTO THE ALBUQUERQUE METROPOLITAN AREA THROUGH 630 PM. STRONG AND GUSTY WEST WINDS OF 45 TO 55 MPH CAN BE EXPECTED AS THIS OUTFLOW BOUNDARY MOVES THROUGH PORTIONS OF THE MIDDLE RIO GRANDE VALLEY. AREAS SUCH AS LOS LUNAS...ISLETA PUEBLO...RIO RANCHO...AND BERNALILLO WILL ALSO BE IMPACTED. AREAS OF BLOWING DUST WILL ABRUPTLY REDUCE VISIBILITY TO LESS THAN A MILE IN SOME LOCATIONS. ADDITIONALLY...SOME DECAYING SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE METRO AREA THROUGH THE EARLY EVENING...NAMELY WEST OF THE INTERSTATE 25 CORRIDOR. 52
The Albuquerque radar (KABX), 217 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
3 hail. Local standard time, as filed.
Penny size hail reported a few miles north of Questa.
Quarter size hail reported 4.3 miles north northwest of Lamy.
Quarter size hail reported 3.6 miles north northwest of Lamy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390873, 390874, 390875.